Wisconsin, 2012

Strong Wind in Wisconsin, January 1, 2012

January 1, 2012 · NWS MKX · 20 events in 20 counties and zones

The New Year started off with strong winds that developed in the wake of deepening low pressure as it crossed east-northeast over far southern Wisconsin and northern Illinois to Lake Huron by the afternoon of January 1st. Three-hourly pressure rises of 6-8mb, along with the tight pressure gradient and steepening lapse rates behind the departing low produced sustained northwest to west winds of…

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The New Year started off with strong winds that developed in the wake of deepening low pressure as it crossed east-northeast over far southern Wisconsin and northern Illinois to Lake Huron by the afternoon of January 1st. Three-hourly pressure rises of 6-8mb, along with the tight pressure gradient and steepening lapse rates behind the departing low produced sustained northwest to west winds of 30 to 35 mph, and wind gusts of 45 to 50 mph over all of South Central and Southeast Wisconsin during the morning into the early afternoon hours. Scattered power outages were noted by the media due to broken tree branches impacting power-lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 1, 5:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 1, 5:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
547 AM CST SUN JAN 1 2012

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM

BAND OF PCPN MOVING THROUGH SRN WI HAS BEEN MORE RAIN THAN SNOW WITH
BELOW FREEZING SFC TEMPS ARRIVING AFTER THE PCPN ENDS. MID LEVEL
FRONTOGENETIC BAND WILL SHIFT EWD ACROSS THE AREA THIS AM AND EXIT
BY MID TO LATE MORNING AS EXPECTED. WITH WARM TEMPS TOO MUCH INTO
THE PCPN AREA WILL EVENTUALLY CANCEL THE REMAINING WINTER WX
ADVISORIES OVER THE FAR NRN CWA. VERY WINDY CONDITIONS WILL BE
DELAYED UNTIL AFTER THE PCPN ENDS BUT WIND ADVISORY STILL LOOKS GOOD
FOR LATER THIS MORNING THROUGH THIS EVENING. FCST SOUNDINGS ARE
INDICATING SHALLOW SFC INSTABILITY THIS AFTERNOON AND TNT SO KEPT
MENTION OF ISOLD TO SCT SNOW SHOWERS.

MONDAY - CONFIDENCE...MEDIUM
COLD AND BLUSTERY WILL BE THE MAIN STORY. 925 TEMPS AVERAGING -12 TO
-14C WITH WIND GUSTS OVER 30 MPH STILL POSSIBLE. MKX CWA WILL
BE SITUATED ON WESTERN SIDE OF UPPER TROUGH WITH MODELS SHOWING
MAINLY SHEARED VORTICITY. AIRMASS LOOKS OVERALL DRY WITH MOISTURE
AROUND 900 MILLIBARS. GIVEN THE CYCLONIC FLOW/COLD ADVECTION AND LOW
LEVEL RH PROGS...WILL HANG ONTO A GOOD DEAL OF CLOUD COVER FOR MUCH
OF THE DAY.

TUESDAY AND TUESDAY NIGHT - CONFIDENCE...MEDIUM
SURFACE/850 RIDGE AXES SHIFT TO THE EAST WITH WARM AIR ADVECTION
GETTING UNDERWAY. PRETTY DECENT MODERATION IN THE LOW LEVEL THERMAL
FIELDS. HOWEVER MUCH OF THIS WARMING WILL BE REALIZED AROUND 925/850
MILLIBARS. BUFKIT SOUNDINGS FROM BOTH THE GFS AND NAM SHOW INVERSION
AROUND 940 MILLIBARS. THUS SURFACE TEMPS WILL BE SLOW TO REBOUND TO
THIS INITIAL WARMING UPSTAIRS. FAIRLY POTENT WAVE ARRIVES TUESDAY
NIGHT. INITIALLY VERY DRY LOW LAYERS DO GRADUALLY MOISTEN UP A BIT.
THE NAM SUGGESTS QPF POSSIBLY SNEAKING INTO THE NE CWA WITH OTHER
MODELS SHOWING THE DRY LOOK. WILL CARRY SLIGHT CHANCE POPS AT THIS
POINT...HIGHEST IN THE NORTHEAST.

WEDNESDAY - CONFIDENCE...MEDIUM
WAVE MOVES OFF TO THE EAST WITH AIRMASS MODIFICATION CONTINUING.
COLUMN DRIES OUT WITH BROADLY ANTICYCLONIC NW UPPER FLOW. 925 TEMPS
SHOW SOME BRIEF COOLING BEHIND THIS SYSTEM BUT THEN WAA RETURNS
LATER WEDNESDAY INTO WEDNESDAY NIGHT.

THURSDAY - CONFIDENCE...MEDIUM
BROAD UPPER RIDGING DOMINATES. GFS 4-6C WARMER AT 925 MB THAN THE
ECMWF. WNW/ESE ORIENTED SURFACE TROUGH POSITIONED TO OUR NORTH. MILD
SW WINDS WILL HELP TO ADVECT THE WARMER TEMPS.

FRIDAY AND SATURDAY - CONFIDENCE...LOW
FLOW BECOMES MORE ZONAL AND WITH TIMING DIFFERENCES ON WEAK RIPPLES
AND ANY COOLER AIR INTRUSIONS. WILL RIDE WITH THE ALLBLEND
POPS/TEMPS.

&&

.AVIATION/12Z TAFS/...A RAIN AND SNOW MIX WILL OCCUR EARLY THIS AM
AS MID LEVEL FRONTOGENETIC ZONE MOVES EWD THROUGH SRN WI. IFR CIGS
AND VSBYS WILL OCCUR AT TIMES WITH THE PCPN. OTHERWISE MVFR CIGS
WILL PREVAIL TODAY AND TNT WITHIN THE CYCLONIC FLOW OF THE DEPARTING
STRONG LOW. AREAS OF IFR TO MVFR VSBYS MAY OCCUR AT TIMES THIS
AFTERNOON AND TNT WITH ISOLD TO SCT SNOW SHOWERS.

&&

.MARINE...A STORM WARNING IS IN EFFECT TODAY AND TONIGHT. STRONG LOW
PRESSURE WILL MOVE NORTHEAST ACROSS SOUTHERN LAKE MICHIGAN THIS
MORNING AND REACH SOUTHEAST ONTARIO CANADA BY THIS EVENING. AFTER
THE PASSAGE OF THE LOW THIS MORNING...WEST TO NORTHWEST GALES WILL
DEVELOP WITH WIND GUSTS TO STORM FORCE. THESE STRONG WINDS WILL
CONTINUE INTO TONIGHT. VERY HIGH WAVES WILL BE GENERATED ESPECIALLY
TOWARD THE OPEN WATER. THE WINDS WILL DROP JUST BELOW GALE FORCE BY
MONDAY MORNING BUT STILL REMAIN BRISK INTO MONDAY EVENING. THE HIGH
WAVES MAY NOT SUBSIDE UNTIL TUESDAY.

 &&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ056-057-062-063-
     067-068.

     WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT
FOR      WIZ046-047-058>060-064>066-069>072.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR WIZ046-
     047.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR WIZ051-052.

     WIND ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
WIZ051-     052.

LM...SMALL CRAFT ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     LMZ643>646.

     STORM WARNING UNTIL 3 AM CST MONDAY FOR LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
MONDAY THROUGH SATURDAY...COLLAR
Hazardous weather outlook, Jan 1, 6:54 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 AM CST SUN JAN 1 2012

WIZ046-047-051-052-056>060-062>072-021300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
654 AM CST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT. AS STRONG LOW
PRESSURE MOVES INTO MICHIGAN TODAY...NORTHWEST WINDS WILL INCREASE
TO 25 TO 30 MPH WITH WIND GUSTS REACHING 45 TO 50 MPH. THE STRONG
WINDS WILL CONTINUE THIS EVENING AND THEN SLOWLY DECREASE DURING
THE OVERNIGHT AND ON MONDAY.

A QUICK BURST OF SNOW THIS MORNING WILL CREATE SLIPPERY SPOTS ON
UNTREATED ROADS THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND GUSTS ARE APPRECIATED.

LMZ643>646-021300-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
654 AM CST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A STORM WARNING IS IN EFFECT AS A VERY TIGHT PRESSURE GRADIENT
DEVELOPS IN THE WAKE OF STRONG LOW PRESSURE MOVING FROM LAKE
MICHIGAN TO ONTARIO CANADA. SUSTAINED NORTHWEST WINDS WILL REACH
GALE FORCE BUT UNSTABLE CONDITIONS OVER THE LAKE WILL RESULT IN
STORM FORCE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STRONG WINDS AND HIGH WAVES FROM THE STRONG LOW PRESSURE AREA WILL
ONLY SLOWLY SUBSIDE ON MONDAY WITH HIGH PRESSURE AND LIGHTER WINDS
TO ARRIVE BY NOON TUESDAY. HIGH WAVES WILL LINGER THROUGH TUESDAY
MORNING.

WWW.WEATHER.GOV/MKX

GEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Marquette forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Green Lake

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Green Lake forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Fond du Lac forecast zone
Measured
27 kt (31 mph) measured sustained
Property damage
$1,000
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Sheboygan forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Sauk forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Dane forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Columbia

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Columbia forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Dodge forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Washington forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Ozaukee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Iowa forecast zone
Measured
28 kt (32 mph) measured sustained
Property damage
$1,000
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Jefferson forecast zone
Measured
27 kt (31 mph) estimated sustained
Property damage
$1,000
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Waukesha forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Milwaukee forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Lafayette

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Lafayette forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Strong Wind, Green

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Green forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Rock

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Rock forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Walworth forecast zone
Measured
28 kt (32 mph) measured sustained
Property damage
$1,000
Reported by
AWOS
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Racine forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
January 1, 7:00 AM CST to 8:30 PM CST
Where
Kenosha forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362400, 362401, 362404, 362407, 362409, 362410, 362411, 362412, 362413, 362414, 362415, 362418, 362421, 362422, 362424, 362425, 362426, 362427, 362428, 362429.